Texas, 2023

Hail and Damaging Winds in Texas, June 23 to 25, 2023

June 23 to 25, 2023 · NWS SJT · 25 events in 7 counties and zones

Severe thunderstorms developed across the Big Country and Concho Valley during the late afternoon and evening hours. The storms mainly produced damaging winds and a few reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Severe thunderstorms developed across the Big Country and Concho Valley during the late afternoon and evening hours. The storms mainly produced damaging winds and a few reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 23, 1:10 PM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 23, 1:10 PM CST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
210 PM CDT Fri Jun 23 2023

...New SHORT TERM...

.SHORT TERM...
(This evening through Saturday)
Issued at 149 PM CDT Fri Jun 23 2023

An upper level ridge and general zonal flow aloft remains in
place across West Central Texas, continuing the scorching hot and
well above normal heat over the area through the weekend.
Overnight lows are expected to to stay in the mid 70s, and
Saturday's highs are expected to bounce back into the 102 to 110
range, with heat index values in up to 112 in some areas further
west. Which is why the Heat Advisory has been extended through
Saturday. Scattered showers and isolated thunderstorms are
expected to develop along the dryline that stretches across our
western-most counties this afternoon and evening. Most of our
areas remains under a Marginal Risk, with the Big Country under a
Slight Risk now for some severe thunderstorms developing. The main
threat will be large hail, damaging winds, and the potential for
microbursts producing straight-line wind damage. The Marginal Risk
across much of our area continues into Saturday, with a few strong
to severe thunderstorms expected to develop in the afternoon and
evening hours.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 132 PM CDT Fri Jun 23 2023

...Heat Continues...

The ridging aloft will continue to affect our temperatures over the
next week. As we go into the weekend and the beginning of next week,
the high will position itself right over our area. As it does this,
temperatures will go back into the 105 to 110 range, with the
potential for more record highs for this entire forecast period. The
northern Big Country could get a brief reprieve from the excessive
heat on Monday as a weak cold front tries to move into the area,
shifting winds more northerly in our northern counties for a bit
Sunday night into Monday early afternoon. This could help to push
highs down closer to 100 but the temperatures will most likely still
be above normal. The GFS has the high aloft shifting more easterly
at the end of the work week allowing our temperatures to decrease
slightly, but the ECMWF keeps the high parked right over us. This
shift in the ridge could result in about a 10 degree difference in
highs. This is outside of the forecast period, but just a little
slice of hope, most models show the ridge breaking down starting in
early July.

As for precipitation chances, it doesn't look good for the long term
period. As the ridge builds over the area the subsidence will make
it difficult for storms to form. However, we have seen storms form
basically everyday under the current high so we can't rule out
isolated storms in the afternoons. If anything can get going, it is
worth noting that dry microbursts and damaging winds will be a
definite possibility.

&&

.AVIATION...
(18Z TAFS)
Issued at 1237 PM CDT Fri Jun 23 2023

VFR conditions are expected over the next 24 hours, with breezy
conditions expected through later this afternoon. Chances for
thunderstorms will increase after 21Z, with the best chance of
impacting terminals from 00 to 06Z. Depending on how storms
organize, these storms may produce, erratic gusty winds, large
hail, and the potential for strong microbursts with rapid, violent
wind shifts late this afternoon and evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     76 104  78 107 /  30  10  10   0
San Angelo  76 109  78 111 /  10   0   0   0
Junction    74 105  75 107 /   0   0   0   0
Brownwood   75 105  77 108 /  10   0  10   0
Sweetwater  76 107  79 109 /  30  10  10   0
Ozona       75 105  76 107 /   0   0   0   0
Brady       75 102  77 105 /   0   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT Saturday for Brown-Callahan-Coke-
Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-Kimble-Mason-
McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher-Shackelford-
Sterling-Sutton-Taylor-Throckmorton-Tom Green.

&&

SHORT TERM...TP
LONG TERM....AP
AVIATION...TP
Hazardous weather outlook, Jun 23, 1:50 PM CST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
250 PM CDT Fri Jun 23 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-242000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
250 PM CDT Fri Jun 23 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Dangerous heat will continue, with a Heat Advisory in effect
through Saturday evening. Heat stroke and heat exhaustion will be
likely with any strenuous activity.

Scattered showers and thunderstorms are possible late this
afternoon and evening, with some storms potentially becoming
strong to severe. Damaging winds, large hail, and frequent
lightning are expected to be the main hazards.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Dangerously hot conditions are expected to return across the
region this weekend and continue through the middle of next week.
Temperatures could reach to around 110 degrees each afternoon.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening.

In the hours before

Special weather statement, Jun 23, 4:23 PM CST, 37 minutes before
Special Weather Statement
National Weather Service San Angelo TX
523 PM CDT Fri Jun 23 2023

TXZ054-064-065-072-232315-
Tom Green TX-Nolan TX-Coke TX-Sterling TX-
523 PM CDT Fri Jun 23 2023

...A strong thunderstorm will impact portions of western Coke,
Sterling, southwestern Nolan and northwestern Tom Green Counties
through 615 PM CDT...

At 523 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Sterling City, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sterling City, Silver, Broome, E.V. Spence Reservoir Near Paint Creek
Recreation Area, Water Valley, The Intersection Of Highway 158 And
Ranch Road 2059 and Us-87 Near The Coke-Tom Green County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3207 10126 3209 10120 3208 10067 3226 10067
      3230 10053 3167 10057 3152 10125 3153 10127
TIME...MOT...LOC 2223Z 254DEG 19KT 3177 10115

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JW

The radar

The San Angelo radar (KSJT), 46 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Coke

When
June 23, 5:00 PM CST
Where
Coke County, 17.4 mi SW of Edith
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
31.700, -100.780

Mesonet site reported 68 mph wind gust.

Thunderstorm Wind, Irion

When
June 23, 5:51 PM CST
Where
Irion County, 11.16 mi NNW of Sherwood
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.430, -100.870

The public reported a thunderstorm wind gust of 60 mph.

Thunderstorm Wind, Irion

When
June 23, 5:58 PM CST
Where
Irion County, 1.5 mi NNW of Sherwood
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
31.300, -100.810

A Mesonet site measured a wind gust of 62 mph.

Hail, Nolan

When
June 23, 6:00 PM CST
Where
Nolan County, 2.15 mi SSE of Champion
Measured
0.75 in hail
Reported by
Public
Coordinates
32.340, -100.610

The report was from mping.

Thunderstorm Wind, Tom Green

When
June 23, 6:15 PM CST
Where
Tom Green County, 0.59 mi W of Tankersly
Measured
64 kt (74 mph) estimated gust
Reported by
Public
Coordinates
31.350, -100.640

There were tree limbs down across the yard. The largest limb was 12 inches in diameter. The report was from Facebook.

Thunderstorm Wind, Tom Green

When
June 23, 6:22 PM CST
Where
Tom Green County, 0.69 mi S of (Sjt)mathis Fld San
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
31.360, -100.500

ASOS reported 62 mph wind gust at San Angelo Regional Airport.

Thunderstorm Wind, Tom Green

When
June 23, 6:22 PM CST
Where
Tom Green County, 2.72 mi SE of San Angelo Res
Measured
64 kt (74 mph) estimated gust
Reported by
Public
Coordinates
31.450, -100.470

There were large tree limbs snapped off a tree and took down some power lines. The report was from Facebook. The time was estimated from radar.

Thunderstorm Wind, Tom Green

When
June 23, 6:25 PM CST
Where
Tom Green County, 0.91 mi NW of (Sjt)mathis Fld San
Measured
64 kt (74 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.380, -100.510

There were lots of 2-3 inch diameter branches covering some vehicles at Spring Creek Marina. The time was estimated on radar.

Thunderstorm Wind, Tom Green

When
June 23, 6:27 PM CST
Where
Tom Green County, 0.91 mi SE of (Sjt)mathis Fld San
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
31.360, -100.490

ASOS reported a 69 mph wind gust at San Angelo Regional Airport.

Thunderstorm Wind, Tom Green

When
June 23, 6:30 PM CST
Where
Tom Green County, 1.37 mi ESE of Twin Buttes Res
Measured
64 kt (74 mph) estimated gust
Reported by
Public
Coordinates
31.340, -100.510

There were large 6 inches in diameter branches down on Farm to Market Road 584 south of San Angelo Regional Airport. The time was estimated on radar.

Thunderstorm Wind, Tom Green

When
June 23, 6:47 PM CST
Where
Tom Green County, 1.5 mi NNE of Knickerbocker
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
31.290, -100.620

The public reported a wind gust of 70 mph.

Thunderstorm Wind, Tom Green

When
June 23, 6:49 PM CST
Where
Tom Green County, 4.55 mi SW of Christoval
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
31.150, -100.550

The public reported a wind gust of 70 mph.

Thunderstorm Wind, Concho

When
June 23, 7:21 PM CST
Where
Concho County, Eden
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
31.220, -99.850

COOP observer reported a wind gust of 60 mph.

Thunderstorm Wind, Taylor

When
June 24, 7:10 PM CST
Where
Taylor County, 3.65 mi NNE of Merkel
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.520, -100.000

A trained spotter reported at wind gust of 75 mph 4 miles north of Merkel.

Thunderstorm Wind, Taylor

When
June 24, 7:35 PM CST
Where
Taylor County, 0.58 mi E of Merkel
Measured
74 kt (85 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.470, -100.010

There were power line down in Merkel. The time was estimated from radar.

Thunderstorm Wind, Taylor

When
June 24, 7:50 PM CST
Where
Taylor County, 0.69 mi N of Tye
Measured
74 kt (85 mph) estimated gust
Reported by
Public
Coordinates
32.460, -99.870

There were power poles blown down in Tye. The time was estimated from radar.

Thunderstorm Wind, Taylor

When
June 24, 7:50 PM CST
Where
Taylor County, Hamby
Measured
74 kt (85 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.520, -99.630

There were power lines down near Hamby. The time was estimated from radar.

Thunderstorm Wind, Taylor

When
June 24, 7:54 PM CST
Where
Taylor County, 2.38 mi NNE of Abilene
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.480, -99.710

There were 1 inch diameter tree limbs broken and shingles were blown off. The report was from mping.

Thunderstorm Wind, Irion

When
June 24, 8:00 PM CST
Where
Irion County, 10.11 mi NNE of Sherwood
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.420, -100.750

Public reported several tree branches broken and a wind gust of 60 mph.

Hail, Taylor

When
June 24, 8:11 PM CST
Where
Taylor County, 2.71 mi NW of Wylie
Measured
0.75 in hail
Reported by
Public
Coordinates
32.410, -99.800

The report was from mping.

Hail, Tom Green

When
June 24, 8:27 PM CST
Where
Tom Green County, 3.25 mi WNW of San Angelo Res
Measured
1 in hail
Reported by
Public
Coordinates
31.500, -100.550

There was 10 to 15 minutes of quarter size hail in Buffalo Heights with very strong winds. The report was from Facebook.

Thunderstorm Wind, Coke

When
June 24, 8:30 PM CST
Where
Coke County, 0.59 mi W of Robert Lee
Measured
60 kt (69 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.900, -100.490

Fire department reported a tin roof was ripped off a residential home in Robert Lee.

Thunderstorm Wind, Tom Green

When
June 24, 8:32 PM CST
Where
Tom Green County, 4.98 mi NNW of San Angelo Res
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
31.550, -100.520

A West Texas Mesonet site measured a gust of 68 mph, 7 miles northwest of San Angelo.

Thunderstorm Wind, Tom Green

When
June 24, 9:15 PM CST
Where
Tom Green County, 3.14 mi NE of Knickerbocker
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.300, -100.590

The public reported a wind gust of 60 mph.

Thunderstorm Wind, Crockett

When
June 25, 6:50 PM CST
Where
Crockett County, Ozona Muni Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
30.730, -101.200

A report of a wind gust of 64 mph from the outflow of a collapsing storm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112365, 1104383, 1104387, 1104378, 1104434, 1104389, 1104429, 1104440, 1104390, 1104448, 1104416, 1104422, 1104436, 1104450, 1104461, 1104463, 1104464, 1104466, 1104472, 1104379, 1104380, 1104469, 1104467, 1104470, 1112368.